How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16179
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My granddaughter had 2 tabs of Lamotrigine & 3 tsp of Children's

Customer Question

My granddaughter had 2 tabs of Lamotrigine & 3 tsp of Children's Tylenol & vomited ~35 mins later - our 6 mo puppy tried to clean up as I was trying to get everything cleaned & away from him - I found 1 partially dissolved tab & my granddaughter saw a small amount of the Tylenol - I'm not sure how much our puppy ate of the vomit or if he got any of the Tylenol or perhaps the other tab - should I be concerned or what I should watch for
Submitted: 7 months ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 7 months ago.
Hello & welcome, I am Dr. B, a licensed veterinarian & I would like to help you with your wee one today. How long ago did this happen?What was the partially dissolved tab?What milligrams was the Lamotrigine?How long after she had those medications did she vomit?
Expert:  Dr. B. replied 7 months ago.
Hi again, I have not heard back from you and as I am quite concerned about Eclipse, I do want to lave my thoughts for your return.Now both of these medications are a concern. Tylenol in large doses can cause GI upset, stomach ulcers, and cause respiratory problems. That said, the Lamotrigine is a bigger problem. It has a very narrow safety margin in dogs and has been known to cause lethargy, reduced mental awareness, dangerous changes to the heart rate and rhythm, seizures, and death. Though we'd hope he didn't get enough to cause those more severe signs. Generally speaking, these signs tend to arise within 4-12 hours post ingestion. Therefore, if he just had this we would want to induce vomiting now. To induce vomiting at home, you can administer 3% hydrogen peroxide orally at a dose of 1ml per pound. (2 teaspoons per 10 pounds of body weight). You can give it via dropper, syringe, turkey baster – we just want to get it in. After giving this orally, move the abdomen around or get your wee one walking about to get things mixing. This should usually lead to vomiting. If it is unsuccessful after 10 minutes then it can be repeated twice more. And if we still have no vomiting, then you'd need to consider seeing your local vet (or ER vet) so that apomorphine (a very strong injectable emetic) can be administered just get this out of the stomach and avoid any adverse issues.As well or alternatively, you can also consider administering activated charcoal at this stage. This is available over the counter from the pharmacy (ask for the high strength version, not the one for gas) and works by binding any remaining material in the stomach. For activated charcoal, we tend to give 1-4 grams per pound every 8 hrs. This can be mixed with food to be fed or with water to syringe feed (do note that it stains, so keep it away from white carpets/clothes). This will just limit how much is absorbed and reduce the intoxication risk here. Finally, after the above, we do want to try to address any potential GI upset here for the next 24-48 hours. To do so, you can consider offering a light diet option for a few days. Examples of an easily digestible diet include cooked white rice with boiled chicken, boiled white fish, scrambled egg, or meat baby food (as long as its free from garlic or onion powder). Ideally, we want to offer this as small frequent meals to keep the stomach settled. Overall, this is a very serious situation. The Lamotrigine can cause serious adverse effects. Therefore, we'd want to use the above now to block and absorption here. If you struggle at all to do this or Eclipse does show those signs, we'd want him seen urgently so his vet can decontaminate his stomach and start IV fluids +/- symptomatic care to get this out of his system and limit those signs. In this situation, just in case you do wish to see an ER vet, you can check @ http://www.vetlocator.com/ orwww.veccs.org/index.php?option=com_hospitals&nationid=1&Itemid=193 Please take care, Dr. B. -----------------------------------------------------------------------------------------------------------------If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )
Expert:  Dr. B. replied 7 months ago.
Hi,

I'm just following up on our conversation about Eclipse. How is everything going?

nekovet